To the Editor.—
Naloxone hydrochloride (Narcan or n-allyloxymorphone) antagonizes the pharmacologic effects of narcotics like nalorphine and levallorphan. But unlike the other two antagonists, naloxone does not by itself cause respiratory depression or other narcotic effects.1 Naloxone hydrochloride is relatively free of adverse side effects; however, a high incidence of nausea and vomiting (90%) has been reported after its administration.2 Systolic blood pressure usually falls slightly after giving a narcotic antagonist.2 The purpose of this letter is to describe a patient who developed a paradoxical hypertensive reaction to naloxone hydrochloride.
Report of a Case.—
A 51-year-old man was admitted to the hospital for coronary artery bypass grafting. He had a previous history of mild essential hypertension, type IV hyperlipidemia, and mild diabetes mellitus. On Aug 7, 1973, the patient underwent cardiac surgery, assisted by cardiopulmonary bypass under morphine-nitrous oxide-oxygen anesthesia. The procedure was uneventful, requiring two
Tanaka GY. Hypertensive Reaction to Naloxone. JAMA. 1974;228(1):25-26. doi:10.1001/jama.1974.03230260019008